started · updated
GLP-1 weight loss medications: insights on weight regain and hair loss
Recent medical analyses regarding GLP-1 and GLP-1/GIP receptor agonists, such as semaglutide and tirzepatide, provide new insights into weight management and potential side effects.
A study published in Diabetes, Obesity and Metabolism involving nearly 8,000 patients found that discontinuing these injectable therapies does not necessarily lead to significant weight regain. In the obesity group, patients had lost an average of 8.4% of their body weight before stopping and regained only 0.5% one year later. Many patients maintained their weight or continued to lose it by switching to alternative medications, lifestyle interventions, or restarting the original treatment. The primary reasons cited for stopping treatment were cost and side effects.
Regarding side effects, data suggests a link between these medications, rapid weight loss, and hair loss (telogen effluvium). In a survey of 504 users, approximately 20.8% reported increased hair shedding and 19% reported hair thinning, with roughly 39% reporting some form of hair change. Research indicates that this phenomenon may be related to the physiological impact of rapid weight loss rather than direct damage to hair follicles by the drugs themselves. The frequency of reported hair loss appears to increase in correlation with the amount of weight lost.